Alert archive / New Mexico / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 34, NWS El Paso, TX
NWS El Paso, TX issued this severe thunderstorm warning at Jul 26, 2003, 6:46 PM MDT for Grant County, Hidalgo County, New Mexico. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 26, 2003, 6:46 PM MDT (00:46 UTC)
- Expired
- Jul 26, 2003, 7:30 PM MDT
- In force
- 44 min
- Issued by
- NWS El Paso, TX
- Area
- Counties, with a storm outline in the text
Counties Grant County, NM, Hidalgo County, NM
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 00:00Z, 0.8 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1213 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 2744 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 76 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.9
The text
As transmitted, in the capitals the NWS used until 2016.
691 WUUS54 KEPZ 270046 SVRELP NMC017-023-270130- URGENT - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EL PASO TX 643 PM MDT SAT JUL 26 2003 THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EXTREME SOUTH CENTRAL GRANT COUNTY IN NEW MEXICO AND CENTRAL HIDALGO COUNTY IN NEW MEXICO * UNTIL 730 PM MDT * AT 635 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER PLAYAS...OR ABOUT 6 MILES WEST OF HACHITA. THIS STORM IS MOVING WEST ALONG STATE HIGHWAY 9 AT 15 MPH. A SPOTTER WEATHER SPOTTER IN HACITA REPORTED VERY HEAVY RAIN AND STRONG WINDS WITH THIS STORM. * THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR...ANIMAS AT 655 PM MDT IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER AWAY FROM ARROYOS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 60 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A SUBSTANTIAL SHELTER. STAY TUNED TO YOUR WEATHER RADIO OR LOCAL BROADCAST MEDIA OUTLETS FOR THE LATEST WEATHER INFORMATION. LAT...LON 3215 10891 3191 10891 3190 10838 3207 10837 $$ BIRD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 12:45 PM MDT, 6 hours 1 minute earlier.
Area forecast discussion, Jul 26, 12:45 PM MDT, 6 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EL PASO-SANTA TERESA NM 1245 PM MDT SAT JUL 26 2003 SYNOPSIS... AN APPROACHING UPPER LEVEL DISTURBANCE WILL PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE BORDERLAND LATE THIS AFTERNOON AND TONIGHT. MOSTLY SUNNY AND DRY WEATHER IS FORECASTED SUNDAY AND MONDAY AS HIGH PRESSURE ALOFT COVERS THE SOUTHERN ROCKIES. SHOWERS AND THUNDERSTORMS MAY BE ON THE INCREASE LATER NEXT WEEK AS A SLOW MOVING FRONT MOVES INTO THE REGION. DISCUSSION... SLOW MOVING EASTERLY WAVE CONTINUES TO CREEP INTO EASTERN NEW MEXICO THIS AFTERNOON PROVIDING WEAK BUT PERSISTENT UPWARD MOTION OVER THE CWA. AIR MASS ACROSS THE REGION BOTH MOIST AND UNSTABLE WITH PRECIPITABLE WATER AMOUNTS JUST OVER AND INCH AND CAPES GENERALLY FROM 1000 TO 2000 J/KG. SYSTEM SHOULD MOVE THROUGH WEST TEXAS/SOUTHERN NEW MEXICO OVERNIGHT GENERATING SCATTERED CONVECTION. MID LEVEL EASTERLY FLOW NEAR 40 KTS WILL PROVIDE DECENT SPEED SHEAR INDICATING A FEW CELLS COULD BECOME STRONG OR EVEN MARGINALLY SEVERE. MODELS IN GENERAL AGREEMENT IN KEEPING UPPER RIDGE ACROSS CENTRAL ROCKIES SUNDAY AND MONDAY WITH SUSTAINED MID LEVEL EASTERLY FLOW ACROSS THE CWA. FORECASTED TRAJECTORIES SHOW INFLOW OF CONTINENTAL AIR ALOFT TOMORROW ALONG WITH MODELS SHOWING WEAK SUBSIDENCE INDICATING THE AREA WILL SEE DRIER CONDITIONS AGAIN EARLY NEXT WEEK. HOWEVER UPPER HIGH CENTER EXPECTED TO DRIFT INTO THE GREAT BASIN BY LATE MONDAY WHILE MID WEST TROF DEEPENS. THIS LARGE SCALE PATTERN CHANGE WILL SUPPORT SURFACE HIGH BUILDING INTO SOUTHERN HIGH PLAINS WITH ASSOCIATED SLOW MOVING FRONT PUSHING SOUTHWARD INTO SOUTHERN NEW MEXICO/WEST TEXAS MONDAY NIGHT. LONGER RANGE MODELS SUGGEST FRONT MAY BECOME STATIONARY ON AN EAST-WEST AXIS ACROSS THE CWA THROUGH MIDDLE OF NEXT WEEK. IF THIS SCENARIO DOES EVOLVE...MUCH NEEDED RAINS WILL FALL OVER THE AREA. WILL RAISE POPS/COVERAGE ACROSS THE CWA MONDAY NIGHT THROUGH WEDNESDAY BUT WONT GO ABOVE ISOLATED CATEGORY JUST YET DUE TO UNCERTAINTIES. LOOKING FARTHER OUT...NEXT WEEKEND MRF FINALLY MOVES UPPER RIDGE TO OUR EAST WHILE SHOWING TROFFING ALONG WEST COAST. THIS WOULD BE FAVORABLE FOR MORE PROLONGED THREAT OF RAIN IF INDEED IT DOES TAKE PLACE. PRELIMINARY NUMBERS... EL PASO UU 070/094 071/095 070 30102 ALAMOGORDO UU 068/094 066/095 065 30102 LAS CRUCES UU 071/095 069/096 068 30102 CLOUDCROFT BU 048/072 046/073 047 32123 TRUTH OR CONSEQUENCES UU 069/094 067/095 066 30102 SILVER CITY BU 063/088 061/090 061 31113 DEMING UU 066/094 064/095 063 30102 LORDSBURG UU 067/094 065/095 064 30102 SIERRA BLANCA UU 067/092 065/093 064 30102 .ELP...NONE 05 ROGASH
Hazardous weather outlook, Jul 26, 12:42 PM MDT, 6 hours 4 minutes before
NMZ022>025-030>032-TXZ055-056-262100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EL PASO TX 1245 AM MDT SAT JUL 26 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST AND SOUTHCENTRAL NEW MEXICO AND FAR WEST TEXAS. .DAY ONE...TODAY SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND CONTINUE OVERNIGHT. A FEW STORMS MAY PRODUCE SMALL HAIL...WIND GUSTS TO 50 MPH AND LOCALLY HEAVY RAINFALL. .DAY TWO THROUGH SEVEN... ONLY A SLIGHT CHANCE OF MAINLY AFTERNOON AND EARLY EVENING SHOWERS AND THUNDERSTORMS IS FORECASTED SUNDAY AND MONDAY. SHOWERS AND THUNDERSTORMS MAY BECOME STRONGER AND MORE WIDESPREAD MONDAY NIGHT THROUGH WEDNESDAY NIGHT AS A WEAK COLD FRONT MOVES SLOWLY INTO THE REGION. LOCALLY HEAVY RAIN AND FLASH FLOODING MAY OCCUR IN ISOLATED LOCATIONS DURING THIS TIME. ISOLATED MAINLY LATE AFTERNOON AND EVENING THUNDERSTORMS EXPECTED THURSDAY THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... PLEASE REPORT ANY OBSERVED HAZARDOUS WEATHER. ROGASH
In the hours before
Special weather statement, Jul 26, 1:35 PM MDT, 5 hours 11 minutes before
NMZ022-030-262030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX 135 PM MDT SAT JUL 26 2003 ...STRONG THUNDERSTORMS DEVELOPING OVER SOUTHWESTERN NEW MEXICO... AT 130 PM A SMALL CLUSTER OF THUNDERSTORMS WAS MOVING ACROSS GRANT COUNTY INTO HIDALGO COUNTY IN SOUTHWESTERN NEW MEXICO. STRONGEST STORMS WERE MOVING THROUGH THE SILVER CITY AND REDROCK AREAS WITH STORMS EXPECTED TO MOVE INTO THE LORDSBURG VICINITY BEFORE 230 PM. THE THUNDERSTORMS MAY PRODUCE SMALL HAIL...WIND GUSTS TO 50 MPH AND LOCALLY HEAVY RAINS. THE HEAVY RAINS MAY CAUSE PONDING OF WATER OVER LOW LYING AREAS. PERSONS IN THE PATH OF THE STORMS SHOULD TAKE SHELTER IMMEDIATELY. TRAVELERS SHOULD EXPECT HAZARDOUS DRIVING CONDITIONS FROM HEAVY RAINS AND WATER COVERED ROADS.
Local storm report, Jul 26, 2:55 PM MDT, 3 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
255 PM MDT SAT JUL 26 2003
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0255 PM 3 N LORDSBURG NM 0.75 INCH HAIL
07/26/03 HIDALGOLocal storm report, Jul 26, 4:30 PM MDT, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
430 PM MDT SAT JUL 26 2003
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0430 PM 1 E SILVER CITY NM 0.75 INCH HAIL
07/26/03 GRANT SPOTTER REPORTLocal storm report, Jul 26, 4:30 PM MDT, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE EL PASO TX
430 PM MDT SAT JUL 26 2003
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0420 PM 1 E SILVER CITY NM 0.75 INCH HAIL
07/26/03 GRANT SPOTTER REPORTThe office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 26, 10:10 PM MDT | Flash Flood Warning | EPZ | Grant | 2 hr |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.